Oklahoma, 2024

Tornadoes and Hail in Oklahoma, May 22, 2024

May 22, 2024 · NWS TSA · 10 events in 6 counties and zones

Strong to severe thunderstorms redeveloped over eastern Oklahoma during the morning of the 22nd, as a cold front continued to move through the area. Thunderstorms that developed north of the cold front produced hail up to penny size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms redeveloped over eastern Oklahoma during the morning of the 22nd, as a cold front continued to move through the area. Thunderstorms that developed north of the cold front produced hail up to penny size. The atmosphere ahead of the cold front was moist and very unstable, and this instability combined with strong deep layer wind shear resulted in the development of some supercell thunderstorms. These storms moved through southeastern Oklahoma through the early afternoon, producing large hail up to hen egg size, one tornado, and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 22, 5:24 AM CST, 1 hour earlier.

Area forecast discussion, May 22, 5:24 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Tulsa OK
624 AM CDT Wed May 22 2024

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 401 AM CDT Wed May 22 2024

Shower and thunderstorm development is expected to commence
between now and daybreak, with roughly the Interstate 40 corridor
being the most likely area for initial development near a
southward moving frontal boundary in that vicinity. Storms will
spread both north and south of the front with time, and at least a
marginal severe weather threat will exist with this early day
activity.

Storm intensities may ramp up by afternoon near or just north of
the frontal boundary from southeast Oklahoma into western
Arkansas. Hail will be the main severe weather threat north of the
boundary, while all hazards will be possible near the Red River
in the vicinity of the surface front. Locally heavy rainfall will
also be possible, with the current flood watch remaining valid.

Temperatures will be cooler today, with afternoon highs ranging
from the mid 70s to lower 80s.

&&

.LONG TERM...
(Tonight through Tuesday)
Issued at 401 AM CDT Wed May 22 2024

Shower and storm chances will be greatest tonight across southeast
Oklahoma, but if convection today forces the surface boundary too
far south, coverage and intensity of storms tonight may end up
being less than forecast. The frontal boundary starts to return
north and wash out Thursday as an upper wave approaches from the
west. This will result in another round of showers and storms
Thursday afternoon and evening, with southern and eastern areas
once again favored for greatest storm coverage and heaviest rain
amounts.

A relative lull in convection is expected Friday into Saturday
afternoon before storm chances ramp up again late Saturday and
Saturday night as another upper wave moves across the area. A cold
front will follow the passage of this system, with drier weather
returning Sunday into next week as the upper level pattern changes
to a more northwest flow. There is still some uncertainty as to
whether we will be completely dry early next week, so just rode
with the NBM pops for now which keeps most of the area dry.
Temperatures through this period look to be near the seasonal
averages for late May.

&&

.AVIATION...
(12Z TAFS)
Issued at 619 AM CDT Wed May 22 2024

Scattered thunderstorms continue to develop generally north of
I-40 in eastern OK. Storms are expected to continue gradually
expanding south and east through the morning, with areas of MVFr
conditions and locally IFR within strong cells. Should see a break
early this afternoon before additional strong storms develop from
NW AR into SE OK mid to late afternoon. Overall MVFR conditions
are expected to be more widespread by this evening with
additional rounds of showers and storms possible, mainly SE of
I-44.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  63  82  68 /  60  30  50  40
FSM   80  66  83  69 /  90  50  50  60
MLC   78  65  82  68 /  90  70  60  50
BVO   77  59  82  65 /  40  10  40  40
FYV   76  62  80  64 /  80  50  50  60
BYV   75  62  80  65 /  60  50  50  60
MKO   75  63  81  66 /  90  50  50  50
MIO   75  61  81  65 /  60  20  40  50
F10   74  63  81  67 /  80  40  60  50
HHW   82  66  82  68 /  80  80  60  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday evening for OKZ049-053-072>076.

AR...Flood Watch through Thursday evening for ARZ019-020-029.

&&

SHORT TERM...05
LONG TERM....05
AVIATION...14
Hazardous weather outlook, May 22, 4:32 AM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
532 AM CDT Wed May 22 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
532 AM CDT Wed May 22 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Mainly Southeast of Interstate 44.
	ONSET...Ongoing.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Southeast Oklahoma and Western Arkansas.
	ONSET...This Afternoon.

DISCUSSION...
Scattered thunderstorms are developing early this morning across
northeast Oklahoma, and will increase in coverage and intensity as
the day wears on, with a shift to the southeast with time as well
as a cold front moves through the area. Isolated severe storms
with mainly a large hail potential will be possible this morning,
but the severe threat will ramp up this afternoon from southeast
Oklahoma into western Arkansas. Large hail and damaging winds will
be the main severe weather threats this afternoon and evening. The
surface frontal boundary is forecast to move south into northeast
Texas by late this afternoon, but if it stalls a bit farther
north, a limited tornado threat may develop for a time near the
Red River. Locally heavy rainfall will also be possible this
afternoon and evening from southeast Oklahoma into western
Arkansas which may result in localized flooding concerns.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY and FRIDAY...Thunderstorm Potential.
SATURDAY...Severe Thunderstorm Potential.
SUNDAY...Thunderstorm Potential.
MONDAY and TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Another round of strong to severe thunderstorms is expected
Thursday afternoon and evening as an upper level storm system
moves across the area. Locally heavy rainfall will again be
possible at this time, especially from southeast Oklahoma into
western Arkansas where flooding will become an increasing concern.

Another significant round of storms may affect the area late
Saturday and Saturday night with a severe weather and heavy rain
threat.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 22, 5:24 AM CST, 1 hour before
Special Weather Statement
National Weather Service Tulsa OK
624 AM CDT Wed May 22 2024

OKZ059-060-064-221200-
Tulsa OK-Pawnee OK-Creek OK-
624 AM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CREEK...SOUTHEASTERN
PAWNEE AND WEST CENTRAL TULSA COUNTIES THROUGH 700 AM CDT...

At 624 AM CDT, Doppler radar indicated a strong thunderstorm 7 miles
southwest of Mannford, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Sand Springs...                   Mannford...
Westport...                       Keystone State Park...
Silver City...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3607 9656 3623 9633 3623 9626 3621 9624
      3620 9624 3617 9627 3616 9627 3616 9614
      3608 9609 3596 9649
TIME...MOT...LOC 1124Z 240DEG 21KT 3606 9644

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Local storm report, May 22, 5:34 AM CST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
634 AM CDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Hail             2.2 SW Broken Arrow     36.03N 95.82W
05/21/2024  M2.50 Inch       Tulsa              OK   NWS Employee

            101st and Aspen Ave.

&&

JDS
Special weather statement, May 22, 6:11 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
711 AM CDT Wed May 22 2024

OKZ054-060-061-064-066-067-070-221245-
Tulsa OK-Muskogee OK-Okmulgee OK-Osage OK-Rogers OK-Creek OK-
Wagoner OK-
711 AM CDT Wed May 22 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN ROGERS...
SOUTHEASTERN OSAGE...EAST CENTRAL CREEK...WESTERN WAGONER...
NORTHWESTERN MUSKOGEE...NORTHERN OKMULGEE AND TULSA COUNTIES THROUGH
745 AM CDT...

At 710 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from Sperry to 3 miles northwest of Broken Arrow to
near Beggs. Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Owasso...
Bixby...                          Jenks...
Glenpool...                       Coweta...
Skiatook...                       Catoosa...
Collinsville...                   Verdigris...
Haskell...                        Inola...
Kiefer...                         Beggs...
Sperry...                         Mounds...
Preston...                        Jenks Riverside Airport...

This includes Interstate 44 between mile markers 213 and 244.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3636 9574 3604 9549 3568 9576 3569 9616
      3605 9609 3635 9612
TIME...MOT...LOC 1210Z 274DEG 27KT 3629 9600 3607 9582 3575 9605

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 22, 6:13 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
713 AM CDT Wed May 22 2024

OKZ056-057-061-221300-
Craig OK-Rogers OK-Nowata OK-
713 AM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CRAIG...
NORTHEASTERN ROGERS AND SOUTHERN NOWATA COUNTIES THROUGH 800 AM
CDT...

At 712 AM CDT, Doppler radar indicated a strong thunderstorm near
Nowata, moving east at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations in or near the path include...
Nowata...                         New Alluwe...
White Oak...                      Watova...
Centralia...                      Centrailia...

This includes Interstate 44 between mile markers 281 and 282.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3657 9575 3674 9577 3687 9522 3660 9516
TIME...MOT...LOC 1212Z 259DEG 36KT 3667 9567

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

The radar

The Tulsa radar (KINX), 34 km away, was scanning. The volume nearest the first event began at 12:25 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tulsa

When
May 22, 6:24 AM CST
Where
Tulsa County, 2.63 mi ENE of Bixby
Measured
0.75 in hail
Reported by
Public
Coordinates
35.970, -95.840

Hail, Nowata

When
May 22, 8:17 AM CST
Where
Nowata County, 0.63 mi SE of South Coffeeville Ar
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.995, -95.621

Thunderstorm Wind, Pittsburg

When
May 22, 8:19 AM CST
Where
Pittsburg County, Crowder
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
35.120, -95.670

Strong thunderstorm wind blew down trees.

Tornado, Pittsburg

When
May 22, 8:37 AM CST to 8:42 AM CST
Where
Pittsburg County, 0.83 mi WNW of Quinton to 1.26 mi ENE of Quinton
Rating
EF1
Path length
2 mi
Path width
300 yd
Continued into
Haskell, Ok (TSA)
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.123, -95.384

This is the first segment of a two-segment tornado. This tornado developed west of Quinton, to the north of Highway 31. The tornado uprooted trees, snapped large tree limbs, and damaged the roofs of homes as it moved east across town, then moved into Haskell County near Highway 31. Based on this damage, maximum estimated wind in this segment of the tornado was 85 to 95 mph.

Tornado, Haskell

When
May 22, 8:42 AM CST to 8:44 AM CST
Where
Haskell County, 4.48 mi W of Lewisville to 3.64 mi W of Lewisville
Rating
EF0
Path length
0.9 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
35.126, -95.349

This is the second segment of a two-segment tornado. The tornado moved into Haskell County near Highway 31. It moved east, and then east-northeast, dissipating north of Highway 31 and Highway 2, snapping numerous large tree limbs along its path. Based on this damage, maximum estimated wind in this segment of the tornado was 80 to 85 mph.

Hail, Le Flore

When
May 22, 11:03 AM CST
Where
Le Flore County, 0.95 mi NNW of Whitesboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.693, -94.885

Hail, Pittsburg

When
May 22, 11:52 AM CST
Where
Pittsburg County, 0.89 mi NW of Savanna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.840, -95.840

Hail, Pittsburg

When
May 22, 11:55 AM CST
Where
Pittsburg County, 1.49 mi SSW of (Mlc)mc Alester Muni
Measured
1 in hail
Reported by
Public
Coordinates
34.860, -95.790

Hail, Pushmataha

When
May 22, 12:31 PM CST
Where
Pushmataha County, 0.66 mi NW of Clayton
Measured
2 in hail
Property damage
$50,000
Reported by
Post Office
Coordinates
34.588, -95.357

Hail slightly larger than golf ball size damaged homes, businesses, and vehicles.

Hail, Pushmataha

When
May 22, 12:32 PM CST
Where
Pushmataha County, 1.33 mi WSW of Hurd
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
34.560, -95.340

Hail up to golf ball size damaged homes and vehicles.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182557, 1182558, 1182556, 1184303, 1184304, 1182559, 1182562, 1182563, 1182564, 1182565.